Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Exercise and fatigue
Feb 13, 2003

Thank you for your answer regarding my sleep medication.

I have another question: My doctor had me work out in the gym to build up muscle mass. After a workout in the past, I'd be extremely fatigued.

I haven't really worked out for a year after being hit by a car, but now, at the end of my physical rehabiltation program, I'm back at the gym.

Once again, about an hour after my workout program (and I'm only bench-pressing 40 lbs.) I feel as if I have had every last drop of energy drained right out of me. My thoughts get confused and I feel that I'm seeing the world through a fog. In my second week at the gym (3x per week), It took several days to recuperate.

I eat breakfast at least an hour before I work out. I drank a protein supplement and ate a small lunch afterward.

Could this be connected to HIV or my HIV medications? I'm at a loss because I'd like to become more physically fit.

My viral load is undetectable. My t-cells are over 500. I had been very ill 8 or 9 years ago, before protease inhibitors. My cocktail is AZT, 3TC and Crixivan.

Any advice would be apprecitated.

Response from Dr. Henry

Some patients describe that form of severe post-exercise fatigue. In the absence of anything obvious (low testosterone, normal thyroid, normal blood sugar, normal electrolytes) then muscle recovery could be impaired by either your HIV or the meds. If you ache all of the time then a myopathy might have to be considered (AZT can cause that). Taking supplements that may protect against mitochondrial damage might be considered (though there is little good data on that-some patients have told me it can help). Jon Kaiser's book Healing HIV or the www.daair.org website are sources of information about that type of supplement. KH



Previous
muscle or fat
Next
Switching times of taking Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement